Infant nutrition

The dangerous fashion of giving vitamin supplement gummies to children


The use of vitamin supplements without medical advice is totally contraindicated. In addition, in the case of children, it is not a benefit, but on the contrary, it can be counterproductive. Discover The Dangerous Fad Of Giving Vitamin Supplement Gummies To Children which is growing in many countries in recent months.

This trend is causing that, in some countries, the alarm has even been raised since these vitamin complexes, attractive to children, easily accessible and that can be purchased without any type of prescription even in supermarkets, have led to cases , increasing in number, of accidental overdoses. According to the studies consulted, some of these cases of vitamin overdose resulted after the ingestion of between 100 and 150 units - jelly beans - in a period of 3-5 days in children under 10 years of age.

The Vitamin A It is one of the most dangerous when it comes to consuming in excess, both during childhood and adolescence, and even in pregnancy, and can seriously affect the development of the fetus. In addition, vitamin A is a fat-soluble vitamin, and therefore, its tendency is to accumulate in the body, both in the liver and in adipose tissue, since its elimination is complicated, which is an aggravating factor to take into account at when deciding to supplement the diet of our little ones with unnecessary vitamin supplements.

Vitamin A can be found in various forms in food, such as vitamin A, or as those precursors capable of generating it in the body, such as carotenoids or retinol. However, in vitamin supplements, it is retinol or compounds derived from it that account for the bulk of the vitamin A supply, particularly in the format used for children's supplements.

In the studies carried out with this type of vitamin supplements, gummy, chewable tablet or gum format, administered in childhood, several tremendously revealing results have been revealed:

- He consumption of vitamin supplements that include vitamin A in the form of retinol or its derivatives produces an increase in the circulating values ​​(in blood or plasma) of this vitamin that last several weeks after ingestion, increasing the risk that the effects of hypervitaminosis become permanent. . It is necessary, in situations in which there has been an excessive intake of these supplements, to adopt dietary measures to reduce the amounts of circulating vitamin A, through the free diet - to the extent that this is possible - of vitamin A.

- Although not necessarily all children develop typical clinical symptoms of hypervitaminosis, there is the possibility, in the weeks and even months in which retinol levels in the blood remain elevated, that the child may develop temporary or temporary gastrointestinal, renal or neurological complications. permanent.

- Although vitamin A is necessary for health, in extremely high doses it can be lethal. The lethal dose of vitamin A is very high, totally impossible to achieve with the diet, not even consuming large amounts of foods that contain it. However, the appearance of complications derived from its excessive intake have been described at much lower levels, and very easy to achieve, with the intake of these supplements.

- Vitamin complexes in which vitamin A is conveyed in hydrophilic formats, emulsions or simply in solid format, as is the case of children's versions, achieve an absorption of retinol or its derivatives up to 10 times higher than that achieved with fat-soluble formats (carried in oil or other oily compound), potentially increasing the toxicity of the vitamin supplement.

To conclude, according to the studies consulted, the intermittent or non-continuous administration of high doses of vitamin A in minors with probable deficiencies (underdeveloped countries, children with malabsorption problems or those eating disorders such as bulimia or anorexia) does not present health problems , especially if the supplement in question is in formats related to fat (lipophilic complexes). On the contrary, supplementation in children or adolescents whose circulating vitamin A levels are normal can be harmful to health even if the doses are lower than those mentioned in the previous case.

You can read more articles similar to The dangerous fashion of giving vitamin supplement gummies to children, in the Infant Nutrition On-Site category.


Video: Should I Give My Child with Autism a Vitamin D supplement? (December 2021).